My brother was 19 when he suffered a TBI. He’s made a lot of progress in six years. My family’s main concern right now is that he’s been talking a lot about conversations and events that clearly could not have happened or taken place. He’s also been talking to himself and gesturing like someone is with him — only there is no one around. The doctor has said she’s seen some TBI patients go into their own little world like this.
Our family is obviously very worried and concerned. We don’t want this to set him back especially since he’s come so far. Is this something that can happen to people with TBI and what suggestions might you have for us to help him?
Psychiatric issues, including hallucinations and delusions, are certainly more common after traumatic brain injury. The risk for new onset of psychiatric illness after a brain injury goes on for a long time and can be seen with any severity of traumatic brain injury. If these problem are new for your brother, a careful medical evaluation by a physician who has experience in treating patients with TBI is warranted. So the healthcare professional should take a close look at all of your brother’s medications. Some medications can increase confusion or cause hallucination or delusions. Stimulant medications such as Ritalin, Adderall, and Amantadine all have this potential side effect. Evaluation should also be done to ensure these symptoms are not related to seizures.
Loneliness and social isolation can also be contributing factors and should be considered as well.
If no medical or social issue is found and these problems are not bothering him or putting him at risk, I would be cautious about using any psychiatrically active medication. Neuropsychologic and group treatments can be helpful. Neurolpsychologists will evaluation his mood, insight, and judgment to establish if these are true hallucinations or a way of entertaining himself. Couseling can be useful in improving mood. Group therapy would give him a social outlet and can improve insight by seeing others go through similar challeges. If these symptoms worsen and he became a danger to himself or others, medications can be considered. These should only be prescribed by a practioner who has experience in evaluating and treating.
Dr. Brian Greenwald is medical director of Center for Head Injuries and the associate medical director of JFK Johnson Rehabilitation Institute. He is a clinical associate professor in the Department of Physical Medicine and Rehabilitation at UMDNJ-Robert Wood Johnson Medical School.